Isoniazid has been associated with seizures and acute neurotoxicity in childhood. - GreenMedInfo Summary
Acute isoniazid neurotoxicity in an urban hospital.
Pediatrics. 1995 May;95(5):700-4. PMID: 7724306
Department of Pediatrics, Children's Medical Center of Brooklyn, State University of New York 11203-2098, USA.
OBJECTIVES: To describe the presentation and treatment of acute isoniazid (INH) neurotoxicity appearing at an inner-city municipal hospital. DESIGN: Case series. PARTICIPANTS: Seven patients (eight patient visits) with an age range of 5 days to 14.9 years. RESULTS: At our institution, no children appeared with acute INH neurotoxicity in the period 1985 through 1990, whereas seven patients were treated from 1991 through 1993. This paralleled the rise in the number of children with tuberculous infection and disease seen at our institution, from an average 96 per year to 213 per year during these two time periods. All seven patients were receiving INH daily for tuberculosis (TB) prophylaxis. Accidental ingestion (five episodes) and suicidal attempts (three episodes) accounted for these visits. The total amount ingested range from 14.3 to 99.3 mg/kg (mean, 54 mg/kg). All but one patient presented with afebrile seizures. One patient presented twice with seizures. Acute INH neurotoxicity was not suspected on the first admission; however, when readmitted 4 weeks later with another seizure, the diagnosis of acute INH neurotoxicity was made. INTERVENTION: Intravenous pyridoxine was used in five episodes. Because it was not a stocked item in our pediatric emergency cart (as well as at another hospital, necessitating a transfer of a patient with refractory seizures to our hospital), the average delay was 5.8 hours (range, 1.3 to 13 hours) before it was given. Two patients with refractory seizures failed to respond to anticonvulsants, and their seizures were controlled only after parenteral pyridoxine. CONCLUSIONS: We have seen an increased incidence of acute INH neurotoxicity because of the resurgence of TB in New York City. Others as well may see a similar rise based on local trends in TB infection and disease. Acute INH toxicity should be suspected in children presenting with seizures with or without fever. In patients with a known access to INH, seizures should be considered to be caused by INH toxicity unless proved otherwise. Parenteral pyridoxine, the specific antidote for INH-induced refractory seizures, should be readily available in every emergency department in the areas similarly experiencing increasing trends of TB.